Join 3,572 readers in helping fund MetaFilter (Hide)

Tags:

This rash, it itches.
June 24, 2007 10:18 AM   Subscribe

What the hell is this rash?

Ok, so, I woke up in the middle of the night (or, more exactly, around 6 in the morning) with intense itching around my waist. I stumbled in the bathroom to see what in the world was going on - and there appeared to be several bumps ranging in size all over my waist line - front and back. I guess you could call them hives, I guess. Some are quite small, some are maybe the size of a quarter or more - they are raised and slightly red and they itch and itch and itch. There also appears to be some skin which is just splotchy and red, and not raised or itchy, but this could just be caused by excess itching on my part.

I applied some calamine lotion and the itching subsided to the point where I could go back to sleep, which may not have been wise, but whatever, I was tired.

I woke up to find the bumps and itching to be again prevalent, and also seemingly spread to my knees.

Then, my lip began to swell.

Then, my fingers began to itch and swell a bit.

I just took a shower, and found, much to my horror, that these splotches have now spread to my under arms.

Jesus Christ.

I had sushi for lunch yesterday, and I have to admit, it tasted a little suspect. I had Taco Bell for dinner, and Taco Bell always tastes suspect. I was out mowing the lawn yesterday, in the morning, and afterwards my elbows were kind of itchy, but I figured this was because of errant mosquitoes.

I do not want to die. This has never happened to me before. I do not want my girlfriend to come over and find I have completed my metamorphosis into the Fly.

You're doctors. What's wrong with me?
posted by kbanas to Health & Fitness (18 answers total) 3 users marked this as a favorite
 
Call your doc or get yourself to an ER or a doc-in-the-box ASAP. Swelling lips and fingers are a sign of a possible allergic shock reaction. Take some Benedryl in the meantime if you have it.
posted by Carol Anne at 10:26 AM on June 24, 2007


Yes! Take a strong course of first-generation antihistamines (diphenhydramine HCl - it's sold as both an allergy medicine and a sleep aid!) and get your splotchy, red, itchy ass to a doctor on the double!

(IANAD)
posted by TheNewWazoo at 10:30 AM on June 24, 2007


Oh, well, at least it's nothing to worry about, then.

...
posted by kbanas at 10:30 AM on June 24, 2007


Get yourself to the ER or a doctor pronto.

I had the same thing happen when I was allergic to wellbutrin xl and my doctor was concerned that the next thing on the list after the hives and swelling of lips was going to be my heart. This is not something to sit around to wait and see what happens next.
posted by fluffy battle kitten at 10:33 AM on June 24, 2007


Wait a minute.

My doctor started me on Wellbutrin XL (300 mg) about 3 weeks ago.

Um. Huh.
posted by kbanas at 10:34 AM on June 24, 2007


It took me six weeks for the reaction to occur...but my dose wasn't that high.

My reaction showed up by way of at about midnight I just didn't feel exactly right - a bit twitchy. A couple hours later I was starting to itch. Then by 6am hives started showing up on my legs and arms. By the time I got into the doctor at 9:30am the hives were all over me and itchy.

Get yourself to the doctor. It's better to be safe in this situation.
posted by fluffy battle kitten at 10:36 AM on June 24, 2007


I've had allergic reactions to antibiotics that only happened after taking them for 2 weeks. They don't always happen immediately. Please, please, please call your doctor.
posted by fuzzbean at 10:38 AM on June 24, 2007


Thanks everyone.

I've paged my doctor on the emergency bat phone line and hopefully everything will be ok.

I really appreciate everyone's input.
posted by kbanas at 10:42 AM on June 24, 2007


another one
posted by putril at 10:43 AM on June 24, 2007


I just wanted to say that I think that it's SO cool that fluffy battle kitten happened to mention the Wellbutrin XL-- it's one of those apparently very lucky coincidences, out of a myriad of possible answers that folks might have given.

That might not be the etiology, but jeez, it sure sounds like it could be related.

OP, get thee to the doctor!
posted by exlotuseater at 10:44 AM on June 24, 2007


Yes, fluffy battle kitten, thanks a TON. I looked up the wikipedia entry for wellbutrin earlier today (because I had read something about Zoloft causing rashes) and I didn't see anything about this, but you + putril have, I think, got me on the right track.

My doc should give me a ring any minute. Thanks so much!
posted by kbanas at 10:47 AM on June 24, 2007


You should make an effort to rule out bedbugs. The signals for that would be bumps that form a line, continuing rashes every night, and tiny bits of debris, shells, or bugs along the seams of the mattresses. I agree a food allergy might be the culprit, but it's always prudent to keep an open mind.
posted by rolypolyman at 11:01 AM on June 24, 2007


Rash around the waistline is a classic symptom of shingles, a serious viral infection. Go to a doctor.
posted by Rumple at 12:47 PM on June 24, 2007


My dad developed a serious tuna allergy as an adult. It just appeared out of the blue one day. The first reaction he got was similar to what you're describing, and the next two were progressively worse. (The final one involved a white knuckle trip to the ER, as his throat began to swell shut. Scary shit.) They finally figured out that it was fresh tuna after the third incident, and he hasn't had tuna or a problem since. So while it could definitely be the Wellbutrin, I wouldn't rule out the sushi. Allergies are very mysterious, and you can develop one at any time for no apparent reason.
posted by craichead at 1:00 PM on June 24, 2007


This comes as an interesting and very timely accident for me, since I was considering posting a similar question here.

I had a heart attack a little over a week ago, and this week am developing hive-like itches all over.... it appears that there is almost an 'incubation period' for drug allergies- which I am finding sort of surprising. I'm guessing it has to do with the level of the drug building in your blood.

In my case, based on my reading, it's likely the Lipitor or Lisinopril that they have me taking- I have an appointment tomorrow to check it out.
posted by pjern at 1:56 PM on June 24, 2007


Let us know how you make out with the doc.
posted by mmf at 3:51 PM on June 24, 2007


I realize this is probably unecessary now (and I hope you're feeling better), but I had the exact same reaction to Welbutrin, as did my sister. I took some kind of extra-stregth Claritin, and the hives were gone the next day.
posted by lagreen at 7:45 AM on June 25, 2007


(Update?)
posted by tristeza at 3:59 PM on July 1, 2007


« Older Black tie dress codes: do I ha...   |  Can anyone please provide some... Newer »
This thread is closed to new comments.